Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet

Toxic Leukoencephalopathy: A Review and Report of Two Chemotherapy-Related Cases

Diana Moore
CJON 2003, 7(4), 413-417 DOI: 10.1188/03.CJON.413-417

Leukoencephalopathy syndrome is a rare disorder that results from structural alterations of cerebral white matter, is characterized by cerebral edema, and can occur in patients of any age. Cranial irradiation and certain chemotherapy agents, especially those used in high-dose protocols, are causal agents. The prevalence of toxic leukoencephalopathy is unknown; however, this syndrome has been reported increasingly in the literature in patients who develop neurobehavioral changes following exposure to various toxins. Diagnosis must confirm exposure to a toxin and the presence of neurobehavioral deficits and neuroradiologic abnormalities. In most reported cases, clinical symptoms are reversible after the offending toxin is withdrawn. This article describes two cases of chemotherapy-related leukoencephalopathy and reviews the nursing care of patients experiencing this syndrome.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or